Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Quad Cities, IA

July 5, 2003Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2003, 7:44 PM CDT for Van Buren County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 7:44 PM CDT (00:44 UTC)
Expired
Jul 5, 2003, 8:45 PM CDT
In force
61 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.1
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WUUS53 KDVN 060044
SVRDVN
IAC177-060145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHEAST IOWA

* UNTIL 845 PM CDT

* AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTH OF BONAPARTE...OR
  8 MILES EAST OF KEOSAUQUA...MOVING EAST AT 25 MPH. OTHER STRONG 
  STORMS WERE DEVELOPING OVER THE WESTERN PART OF THE COUNTY AS 
  WELL.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...HARRISBURG NOW

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEASTERN IOWA AND WESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4066 9191 4084 9191 4084 9177 4083 9171
          4065 9171 4064 9186

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:45 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 5, 3:45 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SAT JUL 5 2003

18Z SURFACE ANALYSIS HAD WEAK FRONTAL BOUNDARY FROM JUST N OF DVN
TO SOUTH OF DSM TO NEAR OMA.  AIRMASS SOUTH OF BOUNDARY QUITE
UNSTABLE WITH LAPS CAPES JUST OVER 3000 J/KG BY 20Z.  VISIBLE SAT
IMAGE SHOWING SOME ENHANCED CU ALONG THE MO BORDER...BUT SO FAR NO
CONVECTION HAS MANAGED TO TAKE OFF.  TSRA OVER NERN NE STARTING TO
INTENSIFY LATE THIS AFTERNOON AS APROACHING S/W INTERACTS WITH
SURFACE BOUNDARY. EXPECT THIS CONVECTION TO SPREAD EAST AND INCREASE
IN COVERGAGE AS LLJ COMES INTO PLAY BY LATE EVENING. BASED ON
CURRENT POSITION OF THE CONVECTION...E/W BOUNDARY AND E/W
OREINTATION OF MID LEVEL THICKNESS PATTERN...EXPECT AREAS NORTH OF I
80 TO HAVE THE BEST POTENTIAL FOR TSRA AND WILL CONTINUE LIKELY
POPS.  POPS SOUTH OF I80 WERE BUMPED UP TO CHANCE CATEGORY...WITH
MODELS HOLDING STRONGER CAP WEST CWA...PROVIDING POTENTIAL FOR SOME
SCATTERED TSRA SOUTH OF THE MAIN CLUSTER. THERE WILL BE POTENTIAL
FOR SOME LOCALLY HEAVY RAINS AND WILL MENTION IN ZFP. OVERNIGHT
SHIFTS WILL HAVE TO WATCH AREA BTWN ALO AND DBQ WHERE HEAVIEST QPF
OCCURRED LAST NIGHT.  ONE HOUR FFG VALUES IN THIS REGION ARE AROUND
1.3 INCHES.  FURTHER SOUTH ONE HOUR FFG VALUES INCREAS TO AROUND 3
INCHES. HOWEVER...WILL NOT ISSUE ANY FLOOD HEADLINES ATM THINKING
THAT MCS TONIGHT WILL BE PROGRESSIVE AS LOW LLJ VEERS TO THE WEST BY
EARLY SUNDAY MORNING.   CHANCE POPS WILL BE CONTINUED THROUGH THE
DAY SUNDAY FOR LEFTOVER MORNING CONVECTION...AND POSSIBILITY OF
OUTFLOW INDUCED CONVECTION DURING THE AFTERNOON/EVENING.  SURFACE
LOW/COLD FRONT MOVING THROUGH NORTHERN PLAINS SUNDAY NIGHT WILL
PROVIDE ANOTHER FOCUS FOR CONVECTION DURING THE OVERNIGHT HOURS.
PER DAY2 OUTLOOK WILL BEEF UP WORDING FOR NORTHERN HALF OF CWA...BUT
KEEP POPS IN THE CHANCE CATEGORY FOR NOW.  FRONT SETTLES IN OVER SRN
IA/NRN MO FOR THE REMAINDER OF THE SHORT TERM PERIOD...KEEPING A
THREAT OF SCT TSRA OVER AREA THROUGH THE PERIOD.  TEMP FORECAST WILL
BE DEPENDENT OF LOCATION OF TSRA AND RESULTING BOUNDARIES...THE NEXT
COUPLE OF DAYS.  GENERALLY PREFERRED THE WARMER META TEMPS.

SOME UNCETAINTY IN THE EXTENDED PERIOD WITH GFS HAVING LITTLE RUN TO
RUN CONTINUITY TOWARD THE END OF THE PERIOD.  AS A RESULT HAVE LEFT
THE CURRENT FORECAST PRETTY MUCH INTACT WITH THE EXCEPTION OF
WEDNESDAY.  BOTH THE 00Z AND 06Z GFS ALONG WITH THE UKMET SUGGEST
THAT THE BOUNDARY SETTLE OVER MO TUESDAY NIGHT.  THEREFORE HAVE
REMOVED MENTION OF TSRA OVER THE NRN HALF OF CWA DURING THE DAY.
00Z GFS WOUND UP A DECENT SURFACE LOW OVER THE NRN PLAINS
FRIDAY/SATURDAY.  HOWEVER THE 06Z RUN SHOWS NO SIGN OF THIS
FEATURE.  WILL DISCOUNT THE 00Z RUN FOR NOW AND KEEP LATE WEEK DRY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, Jul 5, 4:39 PM CDT, 3 hours 5 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG
AND SOUTH OF HIGHWAY 34.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO
MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG
AND NORTH OF INTERSTATE 80.  THE MAIN THREAT WILL BE DAMAGING
WINDS UP TO 80 MPH.  HEAVY RAIN IS ALSO LIKELY DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT
IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE
AREA THROUGH MID DAY SUNDAY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A
COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH
THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80.  THERE IS A
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY
ALSO BE NEEDED SUNDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF

In the hours before

Local storm report, Jul 5, 7:01 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    5 SE HOUGHTON             IA   1 INCH HAIL
07/05/03   LEE                            HAIL WAS DESCRIBED AS
                                          FLAT. REPORTED BY
                                          PUBLIC.
Local storm report, Jul 5, 7:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    BIGGSVILLE                IL   .5 INCH HAIL
07/05/03   HENDERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0717 PM    MONTROSE                  IA   .5 INCH HAIL
07/05/03   LEE                            REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 5, 7:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    4 W DONNELLSON            IA   .75 INCH HAIL
07/05/03   LEE                            REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:39 PM CDTSevere Thunderstorm WarningDVNLee66 min
Jul 5, 8:18 PM CDTFlash Flood WarningDVNLee, Van Buren7 hr
Jul 5, 9:24 PM CDTSevere Thunderstorm WarningDVNLee66 min
Jul 6, 5:25 AM CDTSevere Thunderstorm WarningDVNClinton35 min
Jul 6, 1:33 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine, Scott42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.